Alert archive / Florida / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 60, NWS Melbourne, FL

July 6, 2020Brevard County, Florida

NWS Melbourne, FL issued this severe thunderstorm warning at Jul 6, 2020, 4:44 PM EDT for Brevard County, Florida. It was in force for 46 min. 5 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 6, 2020, 4:44 PM EDT (20:44 UTC)
Expired
Jul 6, 2020, 5:30 PM EDT
In force
46 min
Issued by
NWS Melbourne, FL
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

County Brevard County, FL

The radar

The Melbourne radar (KMLB), 39 km from the middle of the area, began a volume at 20:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 6, 4:50 PM EDTTSTM WND GST 512 Nnw Cocoa, FLUSAF TOWER 1000 REPORTED A WIND GUST OF 51MPH/44KT FROM THE NW.
Jul 6, 4:55 PM EDTTSTM WND GST 396 Ene Sharpes, FLUSAF TOWER 0803 REPORTED A WIND GUST OF 39MPH/34KT FROM THE SW.
Jul 6, 4:55 PM EDTTSTM WND GST 455 Ene Bellwood, FLUSAF TOWER 0805 REPORTED A WIND GUST OF 45MPH/39KT FROM THE SW.
Jul 6, 4:55 PM EDTTSTM WND GST 485 N Cape Canaveral, FLUSAF TOWER 0403 REPORTED A WIND GUST OF 48MPH/42KT FROM THE SW.
Jul 6, 5:05 PM EDTTSTM WND GST 569 N Port Canaveral, FLUSAF TOWER 108 REPORTED A WIND GUST OF 56MPH/49KT FROM THE SW.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cape Canaveral, FL (KXMR), launched 12:00Z, 8.7 hours before the alert went out and 19 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cape Canaveral, FL at 12:00Z on 2020-07-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 478 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cape Canaveral, FL at 12:00Z on 2020-07-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 34 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
478 J/kg
Mixed-layer CIN
-59 J/kg
Mixed-layer LCL
1041 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
34 m²/s²
0-3 km storm-relative helicity
30 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

614 
WUUS52 KMLB 062044
SVRMLB
FLC009-062130-
/O.NEW.KMLB.SV.W.0060.200706T2044Z-200706T2130Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Melbourne FL
444 PM EDT Mon Jul 6 2020

The National Weather Service in Melbourne has issued a

* Severe Thunderstorm Warning for...
  Northern Brevard County in east central Florida...

* Until 530 PM EDT.

* At 444 PM EDT, a severe thunderstorm was located over Sharpes,
  moving northeast at 30 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Titusville, Rockledge, Cocoa, Cocoa Beach and Cape Canaveral. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 2839 8056 2838 8056 2833 8082 2845 8090
      2847 8089 2847 8087 2849 8088 2869 8061
      2860 8054 2846 8049
TIME...MOT...LOC 2044Z 235DEG 25KT 2843 8077 

HAIL...<.75IN
WIND...60MPH
 
$$

Leahy
1 follow-up statement
163 
WWUS52 KMLB 062109
SVSMLB

Severe Weather Statement
National Weather Service Melbourne FL
509 PM EDT Mon Jul 6 2020

FLC009-062130-
/O.CON.KMLB.SV.W.0060.000000T0000Z-200706T2130Z/
Brevard FL-
509 PM EDT Mon Jul 6 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM EDT
FOR NORTHEASTERN BREVARD COUNTY...

At 508 PM EDT, a severe thunderstorm was located near Kennedy Space
Center, or 7 miles north of Port Canaveral, moving east at 30 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Titusville, Cocoa, Cocoa Beach, Cape Canaveral and Merritt Island. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 2839 8056 2838 8056 2835 8073 2855 8080
      2869 8061 2860 8054 2846 8049
TIME...MOT...LOC 2108Z 270DEG 25KT 2851 8061 

HAIL...<.75IN
WIND...60MPH
 
$$

Leahy

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 6, 4:06 PM EDT, 38 minutes earlier.

Area forecast discussion, Jul 6, 4:06 PM EDT, 38 minutes before
Area Forecast Discussion
National Weather Service Melbourne FL
406 PM EDT Mon Jul 6 2020

.DISCUSSION...
This afternoon-Tonight...Another active afternoon across east
central FL. Temperatures had a chance to climb to the lower 90s
and with PWAT values of around 2 inches, afternoon convection had
the necessary ingredients to get going. As storms pushed
generally towards the east coast, the sea breeze as it was moving
westward, encounter these and several outflow boundaries enhancing
the storms over the coastal counties. As of 345 pm, these storms
were stretching from Volusia to St Lucie county, progressing
towards the Atlantic waters. Additional activity is still being
observed on radar west of Osceola that will continue to move east
bringing more showers and storms to Brevard, Orange and
consequently the Atlantic waters through late afternoon. As these
showers dissipate or move offshore, mostly cloudy skies will then
be observed with light rain lingering through the evening. After
midnight, skies will thin out and low temps will drop to the
lower-mid 70s.

Previous Extended Forecast Discussion (modified)...

Tuesday-Wednesday...Subtropical ridge axis, currently over south
FL, will lift slightly northward into Tuesday, but should remain
near to south of Lake Okeechobee through mid-week. An area of low
pressure over southern Georgia will move to the northeast and
reach the coast of the Carolina and mid-Atlantic in the next few
days. These two features will maintain a local offshore flow
pattern, focusing greatest coverage of showers and storms toward
the eastern side of the Florida peninsula each afternoon. Deep
moisture (PWAT ~2 inches) will maintain higher rain chances for
Tuesday, around 60 percent. Then some drier mid level air and
influence of ridge aloft may decrease storm coverage slightly
across central and southern portions of the area on Wednesday,
with PoPs falling to around 50 percent.

Still, storm coverage will remain near to above normal, with a few
strong storms expected each day, especially toward the east coast
later in the afternoon as storms and outflow boundaries interact
with the east coast sea breeze. Frequent lightning strikes, strong
wind gusts up to 50 mph and locally heavy rainfall of 2-3 inches
will continue to be the main storm threats. Highs will reach the low
90s for most locations with overnight lows in the 70s.

Thursday-Sunday...Models continue to show surface low moving just
offshore of the Carolinas early Thursday, and then shifting N/NE
along to just offshore of the eastern U.S. seaboard from late week
into the weekend. A lingering frontal boundary will be left in the
wake of this low, remaining nearly stationary north of Florida. This
feature combined with a reinforcing trough across the eastern U.S.
will keep ridge axis south of the area and an continued offshore
flow pattern across the region.

Deeper moisture will gradually build back southward across central
Florida during this timeframe, with higher rain chances of 60-70
percent expected each day, as scattered to numerous afternoon storms
continue to develop and push eastward across the area and offshore
into early evening. An increase in W/SW low level winds through late
week and into the weekend may be enough to limit or prevent east
coast sea breeze development, with highs reaching the low to mid 90s
each day before convection and cloud cover increases across the
area.

&&

.AVIATION...
Ongoing showers and storms along the I-4 corridor are pushing
eastward towards the Atlantic. Additional showers and storms will
be moving in from the west coast, heading towards the east and to
the Atlantic waters. Included MVFR conditions in a TEMPO group due
to reduced visibilities and lowering cigs as SHRA/TSRA will
affect most of the terminals starting from the inland/northern
sites (KLEE, KMCO, KSFB, KISM, and KDAB)starting at 18Z then
moving southward towards the coastal sites and Treasure Coast.
SHRA/TSRA are expected to dissipate after sunset. SW winds 5-10 kt
for the inland sites and SE winds 5-10 kts for the coastal sites
through this evening. VFR conditions expected outside of
convection through the TAF period. Tomorrow variable winds to
start off with, then becoming SW at 5-10 kt in the late morning
with coastal sites getting a SE/SSE seabreeze around 17Z. Included
VCTS for KLEE starting at 15Z.

&&

.MARINE...
This afternoon-Tonight...Outside thunderstorm activity or passing
outflows that will increase winds and seas locally through the
evening, winds will be from the south at 10-15 kt and returning
from a south to southwest flow later tonight. An Atlantic ridge
extending towards south FL today will slightly lift north tonight
but will retreat south again by Tue morning as a low pressure over
northwest FL shifts east.

Previous Extended Forecast Discussion (modified)...

Tuesday-Friday...Ridge axis near or south of Lake Okeechobee will
remain in place through the work week, with S/SW winds Tue-Wed
becoming S/SE in the afternoon as the east coast sea breeze
develops. Winds may then remain more offshore, especially north of
the Treasure Coast into late week as an increase in low level
W/SW flow develops. Wind speeds forecast to remain below 15 knots
with seas 1-3 feet, potentially increasing to 4 feet offshore by
late week.

Main threat to boaters will continue to be scattered to numerous
offshore moving storms producing frequent lightning strikes and
gusty winds, mainly from mid afternoon through early evening each
day.

&&

.PRELIMINARY POINT TEMPS/POPS...
DAB  74  91  75  91 /  50  70  20  60
MCO  75  93  76  93 /  30  70  10  50
MLB  76  90  77  91 /  50  60  20  50
VRB  75  91  75  92 /  50  60  30  50
LEE  76  92  76  92 /  30  70  10  60
SFB  75  93  76  93 /  30  70  20  60
ORL  76  93  77  93 /  30  70  10  50
FPR  75  92  75  93 /  50  60  20  50

&&

.MLB WATCHES/WARNINGS/ADVISORIES...
FL...None.
AM...None.
&&

Negron/Combs/Watson/Leahy
Hazardous weather outlook, Jul 6, 10:46 AM EDT, 5 hours 58 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Melbourne FL
1046 AM EDT Mon Jul 6 2020

AMZ550-552-555-570-572-575-FLZ041-044>047-053-054-058-059-064-141-
144-147-070200-
Flagler Beach to Volusia-Brevard County Line 0-20 nm-Volusia-
Brevard County Line to Sebastian Inlet 0-20 nm-
Sebastian Inlet to Jupiter Inlet 0-20 nm-Flagler Beach to Volusia-
Brevard County Line 20-60 nm-Volusia-
Brevard County Line to Sebastian Inlet 20-60 nm-
Sebastian Inlet to Jupiter Inlet 20-60 nm-Inland Volusia-
Northern Lake-Orange-Seminole-Southern Brevard-Osceola-
Indian River-Okeechobee-St. Lucie-Martin-Coastal Volusia-
Southern Lake-Northern Brevard-
1046 AM EDT Mon Jul 6 2020

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.

.DAY ONE...REST OF TODAY AND TONIGHT.

.THUNDERSTORM IMPACT...
A trough of low pressure west of the area, deep moisture and
daytime heating will lead to numerous showers and thunderstorms
developing across Florida interior in the early afternoon and
moving toward the coastal sections into the late afternoon hours.
Storms will move east-northeast at 15 to 20 mph with some storms
expected to become strong as they interact with the east coast sea
breeze across the coastal counties during the late afternoon
hours. Some of the stronger storms may produce gusty winds to 45
to 55 mph, localized heavy rainfall amounts and frequent
lightning. Scattered storms will continue across east central
Florida into early evening and then diminish into the late evening
hours, clearing from west to east.

.FLOOD IMPACT...
Showers and thunderstorms will move across the interior by early
to mid afternoon and approach the coastal counties into the late
afternoon and early evening hours. Localized heavy rainfall
amounts to 2 to 3 inches and up to 4 inches in a few spots will
cause minor flooding of low-lying and poor drainage areas
including roadways.

.MARINE THUNDERSTORM GUST IMPACT...
Storms developing over the interior of Florida will move toward
the Atlantic coast by mid to late afternoon. A few of the
stronger storms will likely produce gusty winds in excess of 35
knots. Boaters should be prepared to seek safe harbor as storms
move across the inland lakes and toward intracoastal, near shore
and offshore Atlantic waters.

.RIP CURRENT IMPACT...
An east swell and a larger than normal tidal range will contribute
to a moderate risk of life-threatening rip currents at east
central Florida beaches. Remember to swim within sight of a
lifeguard.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
Scattered to numerous thunderstorms are expected each afternoon
through this week. Frequent cloud-to-ground lightning strikes,
torrential downpours, and gusty winds will be the main threats
with any strong storms that develop.

A Moderate risk of life-threatening rip currents is expected to
continue at the east central Florida Atlantic beaches on Tuesday.

.SPOTTER INFORMATION STATEMENT...
Spotters are requested to monitor the weather and self activate
if needed. Rainfall spotters should report amounts over two
inches.

Negron/Volkmer

In the hours before

Special weather statement, Jul 6, 2:54 PM EDT, 1 hour 50 minutes before
Special Weather Statement
National Weather Service Melbourne FL
254 PM EDT Mon Jul 6 2020

FLZ045>047-053-062000-
Southern Brevard County FL-Osceola FL-Orange FL-Seminole FL-
254 PM EDT Mon Jul 6 2020

...SIGNIFICANT WEATHER ADVISORY FOR ORANGE AND OSCEOLA COUNTIES UNTIL
400 PM EDT...

At 253 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from Pine Hills to Campbell. Movement was east at
25 mph. A wind gust of 45 mph mph was just recorded at the Kissimmee
Airport.

Wind gusts up to 50 mph will be possible with these storms.

Locations impacted include...
Orlando, Kissimmee, Saint Cloud, Winter Park and Casselberry.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 2863 8149 2860 8096 2856 8093 2853 8094
      2849 8089 2843 8090 2828 8086 2795 8085
      2793 8133 2800 8139 2800 8142 2804 8146
      2806 8146 2801 8138 2803 8138 2808 8135
      2809 8145
TIME...MOT...LOC 1853Z 270DEG 20KT 2858 8147 2828 8146

Combs
Special weather statement, Jul 6, 2:57 PM EDT, 1 hour 47 minutes before
Special Weather Statement
National Weather Service Melbourne FL
257 PM EDT Mon Jul 6 2020

FLZ047-053-054-058-059-064-062000-
St. Lucie FL-Southern Brevard County FL-Okeechobee FL-Osceola FL-
Martin FL-Indian River FL-
257 PM EDT Mon Jul 6 2020

...SIGNIFICANT WEATHER ADVISORY FOR ST. LUCIE...NORTHEASTERN
OKEECHOBEE...INDIAN RIVER...MARTIN...SOUTHEASTERN BREVARD AND
SOUTHEASTERN OSCEOLA COUNTIES UNTIL 400 PM EDT...

At 257 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles northeast of Kissimmee Prairie Preserve
to 6 miles southeast of Tradition. Movement was northeast at 10 mph.

Wind gusts of 50 to 55 mph will be possible with these storms.

Locations impacted include...
Port Saint Lucie, Palm Bay, Walton, Fort Pierce and Sebastian.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 2697 8007 2697 8014 2696 8014 2696 8050
      2759 8097 2794 8117 2799 8049
TIME...MOT...LOC 1857Z 227DEG 11KT 2767 8096 2719 8040

Combs
Local storm report, Jul 6, 2:59 PM EDT, 1 hour 45 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Melbourne FL
259 PM EDT MON JUL 6 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0250 PM     TSTM WND GST     5 ENE INTERCESSION CITY 28.29N 81.44W
07/06/2020  M45 MPH          Osceola            FL   AWOS

            THE AWOS SITE KISM REPORTED A WIND GUST OF 45 MPH/39 KT
            FROM THE SW.

&&

MW
Local storm report, Jul 6, 3:16 PM EDT, 1 hour 28 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Melbourne FL
316 PM EDT MON JUL 6 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0310 PM     TSTM WND GST     5 S CONWAY              28.42N 81.32W
07/06/2020  M43 MPH          Orange             FL   ASOS

            THE ASOS SITE KMCO REPORTED A WIND GUST OF 43MPH/37KT
            FROM THE WSW.

&&

MW
Special weather statement, Jul 6, 3:58 PM EDT, 46 minutes before
Special Weather Statement
National Weather Service Melbourne FL
358 PM EDT Mon Jul 6 2020

FLZ041-045>047-053-141-147-062100-
Southern Brevard County FL-Osceola FL-Coastal Volusia FL-
Northern Brevard County FL-Orange FL-Seminole FL-Inland Volusia FL-
358 PM EDT Mon Jul 6 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN SEMINOLE...
BREVARD...SOUTHEASTERN ORANGE...SOUTHEASTERN VOLUSIA AND NORTHEASTERN
OSCEOLA COUNTIES UNTIL 500 PM EDT...

At 357 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from New Smyrna Beach to near Harmony. Movement was
east at 15 mph.

Wind gusts up to 50 mph will be possible with these storms.

Locations impacted include...
Palm Bay, Melbourne, Port Orange, Titusville and Rockledge.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 2860 8054 2845 8049 2839 8056 2833 8057
      2813 8054 2803 8049 2812 8121 2910 8104
      2914 8092
TIME...MOT...LOC 1957Z 255DEG 14KT 2903 8094 2824 8112

Combs
Local storm report, Jul 6, 4:03 PM EDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Melbourne FL
403 PM EDT MON JUL 6 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0343 PM     TSTM WND GST     6 SW INDIALANTIC        28.04N 80.64W
07/06/2020  M40 MPH          Brevard            FL   MESONET

            MESONET SITE AT DAIRY REPORTED A MEASURED WIND GUST OF 40
            MPH/35KT FROM THE ENE.

&&

MW

The office that day

Everything else NWS Melbourne, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 6, 1:18 PM EDTSpecial Weather StatementMLBFlagler27 min
Jul 6, 2:05 PM EDTSpecial Weather StatementMLBMartin, Okeechobee, Saint Lucie55 min
Jul 6, 2:14 PM EDTSpecial Weather StatementMLBOrange46 min
Jul 6, 2:54 PM EDTSpecial Weather StatementMLBOrange, Osceola66 min
Jul 6, 2:57 PM EDTSpecial Weather StatementMLBIndian River, Martin, Saint Lucie63 min
Jul 6, 3:09 PM EDTSpecial Marine WarningMLB2 hr
Jul 6, 3:40 PM EDTAreal Flood AdvisoryMLBIndian River, Saint Lucie2 hr
Jul 6, 3:58 PM EDTSpecial Weather StatementMLBBrevard62 min
Jul 6, 4:25 PM EDTAreal Flood AdvisoryMLBVolusia2 hr
Jul 6, 4:56 PM EDTSpecial Weather StatementMLBBrevard64 min
Jul 6, 5:07 PM EDTSpecial Marine WarningMLB68 min
Jul 6, 5:49 PM EDTSpecial Weather StatementMLBLake41 min

Nearby

Severe Thunderstorm Warnings in Florida, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.